Alert archive / Montana / River Flood Watches in 2008
River Flood Watch 21, NWS Missoula, MT
NWS Missoula, MT issued this river flood watch at May 20, 2008, 1:01 PM MDT for Sanders County, Montana. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 1:01 PM MDT (19:01 UTC)
- Expired
- May 21, 2008, 11:44 AM MDT
- In force
- 23 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Sanders County, MT
The radar
The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS65 KMSO 201901 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 101 PM MDT TUE MAY 20 2008 MTC063-211901- /O.CON.KMSO.FL.A.0019.000000T0000Z-000000T0000Z/ /ABOM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE CLARK FORK RIVER ABOVE MISSOULA, THE LATEST STAGE WAS 9.1 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 10.0 FEET. MINOR FLOODING IS POSSIBLE. $$ IDC049-211901- /O.CON.KMSO.FL.A.0016.000000T0000Z-000000T0000Z/ /STII1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE SOUTH FORK OF THE CLEARWATER RIVER AT STITES, THE LATEST STAGE WAS 7.1 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 8.0 FEET. THE MAXIMUM STAGE FORECASTED IS 7.7 FEET AT 12 AM SATURDAY. $$ MTC089-211901- /O.NEW.KMSO.FL.A.0021.080520T1901Z-000000T0000Z/ /PRCM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE PROSPECT CREEK AT THOMPSON FALLS, THE LATEST STAGE WAS 6.5 FEET AT 11 AM TUESDAY. FLOOD STAGE IS 7.5 FEET. THE MAXIMUM STAGE FORECASTED IS 6.9 FEET AT 06 AM WEDNESDAY. $$ MTC029-211901- /O.CON.KMSO.FL.A.0018.000000T0000Z-000000T0000Z/ /NFFQ2.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE NORTH FORK OF THE FLATHEAD RIVER AT CANADIAN BORDER, THE LATEST STAGE WAS 9.4 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 10.5 FEET. THE MAXIMUM STAGE FORECASTED IS 9.5 FEET AT 06 PM WEDNESDAY. $$ MTC029-211901- /O.NEW.KMSO.FL.A.0022.080520T1901Z-000000T0000Z/ /POBM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE NORTH FORK OF THE FLATHEAD RIVER AT POLEBRIDGE, THE LATEST STAGE WAS 11.2 FEET AT 07 AM TUESDAY. FLOOD STAGE IS 12.0 FEET. THE MAXIMUM STAGE FORECASTED IS 11.6 FEET AT 06 PM WEDNESDAY. $$ IDC049-211901- /O.CON.KMSO.FL.A.0020.000000T0000Z-000000T0000Z/ /WHBI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE SALMON RIVER AT WHITE BIRD, THE LATEST STAGE WAS 30.9 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 32.0 FEET. THE MAXIMUM STAGE FORECASTED IS 30.7 FEET AT 06 AM THURSDAY. $$ IDC049-211901- /O.CON.KMSO.FL.A.0017.000000T0000Z-000000T0000Z/ /RIGI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE LITTLE SALMON RIVER AT RIGGINS, THE LATEST STAGE WAS 8.2 FEET AT 12 PM TUESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE FORECASTED IS 9.1 FEET AT 12 PM WEDNESDAY. $$ IDC049-210904- /O.CON.KMSO.FL.A.0007.000000T0000Z-080521T0904Z/ /SELI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 101 PM MDT TUE MAY 20 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES A FLOOD WATCH FOR THE FOLLOWING RIVERS... FOR THE SELWAY RIVER NEAR LOWELL, THE LATEST STAGE WAS 12.7 FEET AT 09 AM TUESDAY. FLOOD STAGE IS 14.0 FEET. THE MAXIMUM STAGE FORECASTED IS 13.1 FEET AT 12 PM WEDNESDAY. $$ STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=MSO
1 follow-up statement
000 WGUS65 KMSO 211744 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1144 AM MDT WED MAY 21 2008 IDC049-211814- /O.CAN.KMSO.FL.A.0016.000000T0000Z-000000T0000Z/ /STII1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE SOUTH FORK CLEARWATER RIVER AT STITES, THE LATEST STAGE WAS 7.2 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 8.0 FEET. THE MAXIMUM STAGE FORECASTED IS 7.6 FEET AT 06 AM SATURDAY. $$ MTC063-211814- /O.CAN.KMSO.FL.A.0019.000000T0000Z-000000T0000Z/ /ABOM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE CLARK FORK RIVER ABOVE MISSOULA, THE LATEST STAGE WAS 9.1 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE FORECASTED IS 9.8 FEET AT 12 AM SUNDAY. $$ MTC089-211814- /O.CAN.KMSO.FL.A.0021.000000T0000Z-000000T0000Z/ /PRCM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE PROSPECT CREEK AT THOMPSON FALLS, THE LATEST STAGE WAS 6.1 FEET AT 07 AM WEDNESDAY. FLOOD STAGE IS 7.5 FEET. THE MAXIMUM STAGE FORECASTED IS 5.9 FEET AT 12 PM WEDNESDAY. $$ MTC029-221744- /O.CON.KMSO.FL.A.0018.000000T0000Z-000000T0000Z/ /NFFQ2.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE NORTH FORK FLATHEAD RIVER AT CANADIAN BORDER, THE LATEST STAGE WAS 9.5 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.5 FEET. THE RIVER WILL REMAIN HIGH AND POSSIBLY REACH FLOOD STAGE THIS AFTERNOON. $$ MTC029-221744- /O.CON.KMSO.FL.A.0022.000000T0000Z-000000T0000Z/ /POBM8.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE NORTH FORK FLATHEAD RIVER AT POLEBRIDGE, THE LATEST STAGE WAS 11.9 FEET AT 08 AM WEDNESDAY. FLOOD STAGE IS 12.0 FEET. THE RIVER WILL REMAIN HIGH AND POSSIBLY REACH FLOOD STAGE THIS AFTERNOON. $$ IDC049-221744- /O.CON.KMSO.FL.A.0020.000000T0000Z-000000T0000Z/ /WHBI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA CONTINUES THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE SALMON RIVER AT WHITE BIRD, THE LATEST STAGE WAS 31.2 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 32.0 FEET. THE RIVER WILL REMAIN HIGH AND POSSIBLY REACH FLOOD STAGE THIS AFTERNOON. $$ IDC049-211814- /O.CAN.KMSO.FL.A.0017.000000T0000Z-000000T0000Z/ /RIGI1.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 1144 AM MDT WED MAY 21 2008 ...THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE FLOOD WATCH FOR THE FOLLOWING RIVER... FOR THE LITTLE SALMON RIVER AT RIGGINS, THE LATEST STAGE WAS 8.0 FEET AT 11 AM WEDNESDAY. FLOOD STAGE IS 10.0 FEET. THE MAXIMUM STAGE FORECASTED IS 8.2 FEET AT 12 AM THURSDAY. $$ STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR LOCAL TV OR RADIO STATIONS. INFORMATION CAN ALSO BE OBTAINED FROM OUR HOMEPAGE AT WWW.WRH.NOAA.GOV/MISSOULA. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=MSO
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this river flood watch went out at May 20, 8:59 AM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 20, 8:59 AM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 859 AM MDT TUE MAY 20 2008 .DISCUSSION...THE COLD FRONTAL PASSAGE THIS AFTERNOON IS QUITE STRONG AND WIND GUSTS ARE EXPECTED TO BE 25-40 MPH FOR A BRIEF PERIOD OF TIME...AROUND AN HOUR...DURING FRONTAL PASSAGE. HAVE UPDATED THE ZONES TO INCREASE WIND GUSTS. IT ALSO APPEARS THAT PRECIPITATION WILL START JUST A BIT LATER IN THE MORNING...MORE TOWARD NOON. && .AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 1 PM AND 6 PM TODAY. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY IN SOUTHWEST MONTANA. && .PREV DISCUSSION... /ISSUED 628 AM MDT TUE MAY 20 2008/ DISCUSSION...LATEST SATELLITE AND RADAR DATA SHOW RAPID CONVECTIVE DEVELOPMENT OCCURRING OVER THE COLUMBIA BASIN OF OREGON. THE MORNING CONVECTION IS ASSOCIATED WITH THE APPROACHING COLD FRONT THAT IS DETAILED IN THE DISCUSSION BELOW. THE FORECAST PACKAGE IS BEING UPDATED TO INCLUDE THE MENTION OF MORNING THUNDERSTORM ACTIVITY IN THE WESTERN ZONES. THE REST OF THE FORECAST IS RIGHT ON TRACK. AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY BRINGING SHOWERS THAT WILL PRODUCE LOCALLY HEAVY DOWNPOURS. MOUNTAINS AND PASSES MAY BE OCCASIONALLY OBSCURED BY PRECIPITATION. IN ADDITION...VISIBILITIES MAY BE REDUCED AT TIMES. THE POTENTIAL EXISTS FOR THUNDERSTORMS THIS AFTERNOON SOUTH AND EAST OF A LINE STRETCHING FROM CONDON, MONTANA TO DIXIE, IDAHO. HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL. PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND FORECASTS REGARDING THE ONGOING SITUATION. PREV DISCUSSION... /ISSUED 340 AM MDT TUE MAY 20 2008/ DISCUSSION...A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS WRN MONTANA AND NORTH CENTRAL IDAHO THIS AFTERNOON. THE MAIN CONCERN WITH THE FRONT WILL BE FOR RAIN...LOCALLY HEAVY AT TIMES OVER NORTH CENTRAL IDAHO AND EXTREME WESTERN MONTANA. WHILE THE PRECIPITATION IN THE VALLEYS WILL LIKELY BE SOAKED UP BY THE VERY DRY GROUND...THE MID AND UPPER SLOPES COULD ALLOW FOR RUNOFF TO OCCUR INTO THE ALREADY SWOLLEN RIVERS AND STREAMS. RIGHT NOW IT APPEARS THAT BETWEEN 0.5 AND 1.0 INCHES OF RAIN IS EXPECTED TO FALL ACROSS IDAHO AND CLEARWATER COUNTIES IN IDAHO. LOCATIONS ALONG AND EAST OF THE WHITEFISH AND MISSION RANGES IN FLATHEAD COUNTY ARE ALSO EXPECTED TO SEE SIMILAR AMOUNTS. AMOUNTS NEAR 0.5 INCHES ARE EXPECTED OVER PORTIONS OF LINCOLN...SANDERS AND MINERAL COUNTIES. ANOTHER CONCERN WITH THIS FRONT WILL BE FOR THUNDERSTORM ACTIVITY. SOME POTENTIAL STILL EXISTS FOR THE DEVELOPMENT OF A FEW STRONG AND MAYBE SEVERE THUNDERSTORMS OVER SW MONTANA AND LEMHI COUNTY. HOWEVER...THE CURRENT THINKING IS THAT THE INSTABILITY IS NOT GOING TO BE STRONG ENOUGH TO SUPPORT MORE THAN A FEW (AT BEST). AFTER THE COLD FRONT SWEEPS THROUGH TODAY...THE UPPER TROUGH WILL MOVE OVER THE AREA. AS THIS OCCURS...A MUCH COOLER AIRMASS WILL MOVE OVER THE REGION. SNOW LEVELS WILL DROP TO AROUND 5000-7000 FEET. THIS SHOULD HELP DECREASE THE RUNOFF RATES FROM THE SNOW MELTS. MOST RIVERS AND STREAMS SHOULD DROP BACK TO BE BELOW FLOOD STAGE AT LEAST THROUGH THURSDAY. THE LAST THING TO NOTE IN THE SHORT TERM PERIOD IS THAT THE MODELS HAVE BEEN CONSISTENTLY SHOWING THE DEVELOPMENT OF A DEFORMATION BAND OF PRECIPITATION OVER SW MT BEGINNING TONIGHT...LASTING THROUGH AT LEAST THURSDAY AFTERNOON. THIS WILL NEED TO BE MONITORED CLOSELY BECAUSE RUNOFF FROM THE CREEKS IN THE SAPPHIRE RANGE (LIKE SKALKAHO CREEK) COULD IMPACT RIVER LEVELS ON THE BITTERROOT RIVER. THURSDAY NIGHT THROUGH MONDAY NIGHT...THE EXTENDED FORECAST CAN BE SUMMED UP IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID-LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES FROM THURSDAY THROUGH THE WEEKEND. THE BIGGEST DIFFERENCES AT THIS TIME ARE IN THE UPPER LEVELS WITH THE 500MB LOW OPENING INTO A TROUGH AND EITHER STAYING THAT WAY OR CLOSING OFF AND RETROGRADING. REGARDLESS OF THE UPPER LEVEL DIFFERENCES...THIS AREA OF TROUGHINESS WILL SIT OVER THE GREAT BASIN AND IMPACT THE NORTHERN ROCKIES WITH OFF AND ON SHOWERS THROUGH THE WEEKEND. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE TO BE BELOW SEASONAL NORMALS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....HENRY AVIATION...RPN
Hazardous weather outlook, May 20, 12:59 PM MDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1259 PM MDT TUE MAY 20 2008 MTZ002-043-211130- WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1259 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT PRODUCING STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO STREAM AND RIVER FLOWS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:44 PM MDT | River Flood Warning | MSO | Missoula | 4 days |
| May 20, 1:01 PM MDT | River Flood Watch | MSO | Flathead | 27 hr |
Nearby
River Flood Watches in Montana, 2008Every river flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.